Alabama, 2023

Damaging Winds in Alabama, July 18, 2023

July 18, 2023 · NWS BMX · 6 events in 4 counties and zones

An outflow boundary from a decaying MCS tracked southward produced a line of strong to severe thunderstorms across the northern portions of Alabama, mainly during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An outflow boundary from a decaying MCS tracked southward produced a line of strong to severe thunderstorms across the northern portions of Alabama, mainly during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 18, 7:12 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 18, 7:12 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
812 PM CDT Tue Jul 18 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS...
Issued at 727 PM CDT TUE JUL 18 2023

MCS#1 has run out of gas early this evening. The line has lost
much of its lightning/updraft intensity the past hour or so. There
is a large moisture gradient the farther south you go and this
will therefore reduce instability values. The line may still
produce some wind gusts in the 40 mph range, but overall should
remain below severe limits. These winds have knocked a few trees
down in the east, so remain vigilant while out driving this
evening.

MCS#2 is just entering Marion County in the northwest. Have
already added Lamar, Fayette, and Walker to the initial watch
issuance. MLCAPE values are still around 4000 with effective shear
values of 35-40. Therefore, this activity should have plenty of
instability to work with as it moves southeast. The greatest
threat of damaging winds will be near and south of the outflow
from the previous MCS. Will monitor closely the next hour or so as
some additional expansion of the watch be necessary.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 1226 PM CDT TUE JUL 18 2023

As the storms eventually decay during the overnight hours,
there's a potential for patchy fog development yet again, perhaps
in very similar locations that we saw early this morning. Very
muggy conditions can be expected, with lows only dropping in the
low to mid 70s. The next big weather story will then turn toward
the building heat during the day on Wednesday. Heat indices of 105
or above can be expected across much of Central Alabama by
Thursday afternoon as highs top out in the mid to upper 90s with
dewpoints in the low to mid 70s. The only factor that could throw
a wrench in the heat forecast will be developing storms within the
northwest flow aloft that could track across our far eastern and
northeastern counties during the day on Wednesday. Cloud cover
associated with any storms could actually prevent highs from
reaching what we have in the forecast for locations such as
Gadsden, Centre, Heflin, and Wedowee. For just about everyone else
especially across our western and southern counties, we should
easily reach advisory criteria. Anyone involved in outdoor
activities should definitely take extra precautions to avoid heat
related illnesses.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 326 PM CDT TUE JUL 18 2023

The latest guidance and updated official forecast remain close to
the previous forecast. A Heat Advisory will be carried into
Thursday as a combination of high temperatures and dew points push
maximum heat index values upwards of 108F. This is with the
exception of northeast counties given their proximity to
precipitation passing across portions of the lower Appalachia.

89^GSatterwhite

Previous long-term discussion:
(Wednesday night through Monday)
Issued at 314 AM CDT TUE JUL 18 2023

Humid and very hot conditions will be felt across the region on
Thursday under the influence of a strong upper-level ridge. 500 mb
heights of 594-597 dm with anticyclonic flow will promote enough
subsidence to squelch diurnal convection for most of the forecast
area. The southern edge of stronger westerlies will be located
over our northeastern counties, where a few stray storms may try
to clip that area. Many locations will reach the upper 90s, and a
few spots could touch the 100 degree mark. These temperatures
combined with dewpoints of 70-73 degrees in the afternoon should
result in heat indices of 102-108 degrees.

The ridge will start to retreat on Friday with the arrival of
cyclonic 500 mb flow and height falls. An approaching front will
be the focus for increasing rain chances across the north late
Friday afternoon into Friday night. Additional development is
possible overnight and into Saturday morning across the central
counties as the front continues to move southward. As daytime
heating becomes involved, numerous showers and thunderstorms
should develop late Saturday morning into Saturday afternoon
particularly near and south of I-20. The front should continue
moving southward on Sunday and Monday as a mid-level trough
becomes established over the region. This will lead to a reduction
in rain chances for most of the area, though some convection
appears possible closer to the front across our southern counties.

87/Grantham

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT TUE JUL 18 2023

Showers and thunderstorms are possible this evening mainly for the
northern sites through 04-05z. Currently have VCTS mentioned with
tempo SHRA. Will have to monitor closely as thunder at a terminal
is possible. Ceilings will be in the 045 range as the storms move
by with the potential of some brief wind gusts. Otherwise,
convective blowoff cloudiness that will slowly erode the remainder
of the night. Some patchy fog/haze is possible overnight and
mention at MGM/TOI at this time. Winds have a westerly component
that relaxes overnight and becomes 5-10kts on Wednesday. Rain
chances are much lower tomorrow and do not have any mention at
this time.

75

&&

.FIRE WEATHER...

Showers and storms may affect the northern portion of central
Alabama tonight into Wednesday morning. Additional showers and
storms look to be displaced just to our north for the rest of
Wednesday and through Thursday. A front will bring an area-wide
opportunity for showers and storms on Friday. 20-foot winds should
average from the west-southwest to southwest through Friday
though there could be some directional variability at times with
speeds less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  94  73  95 /  80  20  10  20
Anniston    73  95  75  96 /  60  20  10  10
Birmingham  75  97  77  97 /  60  10   0  10
Tuscaloosa  74  98  76  99 /  50  10   0   0
Calera      75  97  76  96 /  50  10   0  10
Auburn      74  94  76  95 /  20  10   0  10
Montgomery  74  99  75  98 /  20  10   0   0
Troy        74  99  74  96 /  10  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM Wednesday to 9 PM CDT Thursday for the
following counties: Autauga-Barbour-Bibb-Blount-Bullock-Chambers-
Chilton-Coosa-Dallas-Elmore-Fayette-Greene-Hale-Jefferson-Lamar-
Lee-Lowndes-Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-
Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-
Walker-Winston.

&&

SHORT TERM...75
LONG TERM....89^GSatterwhite
AVIATION...75
Hazardous weather outlook, Jul 18, 2:01 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
301 PM CDT Tue Jul 18 2023

ALZ011>015-017>050-192315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
301 PM CDT Tue Jul 18 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few locations across the western portion of central Alabama may
briefly reach a 105 heat index this afternoon.

A couple severe storms, with a threat for damaging winds up to 60
mph, may occur for areas north of a line from Tuscaloosa to Roanoke
from 6 pm to 11 pm.

Minor flooding will continue along the Sucarnoochee River at
Livingston. Please refer to the river flood warning for more
information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A combination of hot temperatures and humid conditions could produce
heat index values at or above 105 degrees during the daytime hours
through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this evening.

In the hours before

Local storm report, Jul 18, 6:37 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
737 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     Oneonta                 33.95N 86.47W
07/18/2023                   Blount             AL   Emergency Mngr

            Large tree blocking roadway in Oneonta.
            Winds around 40-50 mph.

&&

Serre
Local storm report, Jul 18, 6:41 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
741 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     Oneonta                 33.95N 86.47W
07/18/2023                   Blount             AL   Emergency Mngr

            Large tree blocking roadway on 5th St.
            Another large tree down near/on a residence
            near Adams Ave. Estimated winds around 40-50
            mph in Oneonta.

&&

Serre
Local storm report, Jul 18, 6:48 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
748 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     5 NE Yellow Creek Falls 34.29N 85.67W
07/18/2023                   Cherokee           AL   Emergency Mngr

            Tree fallen on county road 82 north of Weiss
            Lake. Winds estimated between 40-50 mph.

&&

Serre
Local storm report, Jul 18, 6:53 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
753 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     2 ESE Wattsville        33.67N 86.25W
07/18/2023                   St. Clair          AL   Emergency Mngr

            Tree down near the intersection of Morgan
            Bridge Rd. and AL HWY 144. Winds estimated
            between 40-50 mph.

&&

Serre
Local storm report, Jul 18, 6:58 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
758 PM CDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     Steele                  33.94N 86.20W
07/18/2023                   St. Clair          AL   Emergency Mngr

            Several reports of trees down. One over a
            power line and several over roads in Steele,
            AL. A person also hit a tree, no injuries.
            Winds estimated between 40-50 mph.

&&

Serre
Special weather statement, Jul 18, 7:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
802 PM CDT Tue Jul 18 2023

ALZ014-015-190145-
Walker AL-Winston AL-
802 PM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Walker
and southwestern Winston Counties through 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nauvoo, or near Carbon Hill, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carbon Hill, Lynn, Kansas, Nauvoo, Poplar Springs, Camp McDowell,
Ashbank, Smith Lake, Cedrum Area, Holly Grove, Lupton and Seymour
Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northwestern Alabama.

&&

LAT...LON 3401 8730 3383 8742 3386 8753 3387 8753
      3387 8755 3388 8760 3407 8758
TIME...MOT...LOC 0102Z 300DEG 8KT 3396 8750

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86/Martin

The radar

The Columbus AFB radar (KGWX), 41 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 18, 7:19 PM CST to 7:20 PM CST
Where
Marion County, Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.130, -87.980

Multiple trees uprooted across the city of Hamilton.

Thunderstorm Wind, Marion

When
July 18, 7:36 PM CST to 7:37 PM CST
Where
Marion County, Guin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.970, -87.920

Multiple trees uprooted in Guin.

Thunderstorm Wind, Lamar

When
July 18, 7:39 PM CST to 7:40 PM CST
Where
Lamar County, Sulligent
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.900, -88.130

Multiple trees uprooted in Sulligent.

Thunderstorm Wind, Lamar

When
July 18, 7:49 PM CST to 7:50 PM CST
Where
Lamar County, Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.750, -88.120

Multiple trees uprooted in Vernon.

Thunderstorm Wind, Walker

When
July 18, 7:49 PM CST to 7:50 PM CST
Where
Walker County, Carbon Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.880, -87.530

Multiple trees uprooted in Carbon Hill.

Thunderstorm Wind, Tuscaloosa

When
July 18, 8:48 PM CST to 8:49 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.200, -87.570

Multiple trees uprooted and power lines downed in the city of Tuscaloosa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123861, 1123866, 1123864, 1123865, 1123868, 1123870.